Injectable cancer drugs and medications used to treat serious chronic illnesses including severe psoriasis and rheumatoid arthritis are being recalled because foreign matter was seen floating in the solutions. The recall is initiated by Mylan and includes the injectable drugs Gemcitabine, Carboplatin, Methotrexate, and Cytarabine.
According to a company press release, administration of a sterile injectable that has foreign particulates has the potential of severe health consequences. Intrathecal administration could result in a life threatening adverse event or result in permanent impairment of a body function. Intravenous administration has the potential to damage and/or obstruct blood vessels which could induce emboli, particularly in the lungs. If a right to left cardiac shunt is present, the particulate may lead to arterial emboli and result in stroke, myocardial infarction, respiratory failure, and loss of renal and hepatic function or tissue necrosis.
Other adverse effects associated with intravenous injection of particulate matter include local inflammation, phlebitis, allergic response and/or embolization in the body and infection. Intra-arterial administration could result in damage to blood vessels in the distal extremities or organs. Intramuscular administration could result in foreign-body inflammatory response, with local pain, swelling and possible long-term granuloma formation.
Gemcitabine is used to treat ovarian cancer, breast cancer, non-small cell lung cancer, and pancreatic cancer. Carboplatin is indicated for the treatment of advanced ovarian carcinoma. Methotrexate is used to treat certain neoplastic diseases, severe psoriasis and adult rheumatoid arthritis. Cytarabine is used in combination with other approved anti-cancer drugs to induce remission in both adult and pediatric patients with acute non-lymphocytic leukemia.
Distributors and customers who received the recalled products have been notified of the recall and instructed to discontinue using them. Any side effects experienced by patients who have used these drugs should be reported to the Food and Drug Administration (FDA) MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.